Erythromycin

Any GPs who can advise?

17 messages
25/01/2006 at 16:33
Went to see my GP this morning and was prescribed oral erythromycin for acne on my back.

I was previously taking the Pill (Dianette and more recently Yasmin) to control acne as well as for contraceptive purposes. I stopped taking it last June in order to try to get pregnant. By October acne had reappeared on my back (has not yet affected my face) - quite large, painful cysts which are worse a week or so prior to my period.

I had done some online research and erythromycin appeared to be the only oral antibiotic I could safely take if trying to conceive or actually pregnant. My GP confirmed this and prescribed it for me (he felt it would be more effective than a topical treatment). However, the leaflet accompanying the tablets states that you should not use the medicine if you are planning a baby, are pregnant or are breastfeeding and should inform your doctor of your condition. I told my GP that I was trying to conceive and he checked to make sure erythromycin was no contraindicated.

I'm confused as to what to do - is it OK to take it or not? I'm desperate to get rid of the spots which are painful as well as unsightly, but would not want to cause harm if I did become pregnant.

I hope someone can advise/reassure me.
25/01/2006 at 18:45
Leaflets always have to err on the side of caution
I cant see a problem with you taking it
you never know-get preggy and the spots might go anyway"!
25/01/2006 at 20:06
Minks can I just say that I took erythromycin for a sore throat last year and could not help noticing that my skin, usually kinda normal, was glowing.
25/01/2006 at 21:20
Hi Minks.
Which product have you been prescribed?
Erythromycin crosses the placental barrier, but there is no evidence of hazard in human or animal pregnancy. It is also excreted in breast milk.

You could take the product and go see your GP if you become pregnant? Alternatively call the company yourself, they should have a technical department who can help.
26/01/2006 at 10:05
Thanks guys.

Hipps, I hope so! I was plagued throughout my early teens but for the 13 or so years I was taking the Pill have had clear skin, and have no desire to go back to being spotty!

Stellina, hope it works for me too!

Mike, they're just erythromycin tablets (small, red ones that look like sweets!) 250mg. No brand name or anything.

I'm sure I will have finished the course before breast milk becomes an issue - and will probably switch to a topical treatment if I become pregnant and still spotty!

Thanks for the reassurance.
26/01/2006 at 10:19
Stellina - result! No need for reflective clothes for those night runs then!
27/01/2006 at 18:48
Minks, we use Erythromycin as the first port of call for premature labourers. Not sure how save it is in very early pregnancy though as the first eight weeks is the most important. By the time you are eight weeks pregnant it should be fine.

The other point is that being pregnant produces the same hormones as the pill (thats how the pill works, it convinces the body that it is already pregnant ....or something like that) so either its worth waiting until you're pregnant, when the problem will probably resolve, or perhaps using contraceptive until you've finished your course of antibiotics just to be safe.

Good luck by the way.
27/01/2006 at 19:16
Greg W., my red nose is enough for shining a light on dark running nights.
27/01/2006 at 21:57
fat fyes
Minks will be on the antibiotic long term, not just a 2 week course
2 weeks wont do the job with acne
but, tis true if you got preg-might solve the issue
It isnt a problem in the first 8 weeks though-to take the stuff
(mind you-have you had erythro before--can cause squits)
Dustboy    pirate
28/01/2006 at 00:07
AT THE RISK OF HIPPOS WRATH (SEE MY POST RE SHOUTING THOUGH) ALWAYS MAX OUT ON THE ACTIMEL IF I GET NEAR AN ANTIBIOTIC. HELPS AVOID THE SQUITS, GUTROT ET AL.

GOOD LUCK WITH THE BABBY.

GOING TO WATCH TV, CAN'T SEE WHAT IS COMING ON SCREEN. THOUGHT THESE TFT SCREENS WERE SUPPOSED TO BE THE MUTTS NUTS.

GRRR
28/01/2006 at 17:10
ohh, didn't realise you stayed on antibiotics long term for acne....that can't be good for you can it??? question not statement.

erythromycin can make you feel a bit sicky can't it?
28/01/2006 at 17:24
dustboy
why would you incur my wrath?
Dustboy    pirate
28/01/2006 at 22:10
>>shakes in corner<<
28/01/2006 at 22:16
oh stoppit
Im not even scary-and i know it
Dustboy    pirate
28/01/2006 at 23:16
Thought you were going to shout at me for peddling advice but it really does seem to work.

How are you dear, hope life is treating you extremely well.
29/01/2006 at 07:13
its not dusty
but it will all be over soon
8 weeks togo
Dustboy    pirate
29/01/2006 at 09:08
Should I ask?

We'd love you to add a comment! Please login or take half a minute to register as a free member
17 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW competitions

RW Forums